Skip to content
My WebMD Sign In, Sign Up
5 month period!
avatar
Btrcup posted:
Hi, back in October, actually the day Hurricaine Sandy hit, I got my period. I hadn't had a period in 3 months before that. Of course I was leaving for my first trip ever to Disney with my 2 kids. My period in Disney was a nightmare! Never bled so heavy in my life. I am 48 years old and had normal periods my whole life. My period lasted for approx. 6 weeks, went away for a couple of weeks in December, then came back after the new year and has not stopped since! I've had an endometrium biopsy (not sure if that is correct terminology) and have been to be gyn twice. I am scheduled for an ablation in April but my period has been so crazy I'm not sure I can handle it anymore. I don't go out, I can't sleep for fear of messing my bed during the night, I've worn tampons & pads to bed and bleed through. I had to leave work early today because I bled out after an hour of changing my pad. I'm so disgusted with myself that it's starting to affect everyday life. Does anyone have any suggestions? I've called and left my gyn a message but he hasn't called me back yet. I'm starting to freak out thinking something is wrong but my gyn told me nothing is!! I should tell you I lost my husband to cancer 7 years ago at the age of 43 and tend to get freaked out when it comes to my own health. Thanks for listening.
Reply
 
avatar
Anon_6061 responded:
First, I'm sorry for the loss of your husband! That must be awfully hard. Oh the joys of perimenopause - skipping periods and then flooding to make up for them!

Certainly your doctor has prescribed medication to try to stop the bleeding? That's usually the first-line treatment. This table lists the medications (hormonal and non-hormonal) and their % effectiveness in reducing flow - http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0015970/table/ch8.t1/?report=objectonly. Watch for symptoms of low iron too as you may need to take iron supplements.

I don't know if you've been on the Women's Health community at all but there's a lengthy discussion (179 posts) about endometrial ablation side effects - http://forums.webmd.com/3/gynecology-exchange/forum/12649. Since the uterus, ovaries, and tubes work together as a system, any procedure that alters their normal functions can cause problems. Some of these may not occur for a year or two after the procedure. At least with medications, you can always stop taking them if you have side effects. But with procedures, you're stuck with the good and the bad.

Best to you in getting this under control and moving into menopause in good health.
 
avatar
Btrcup replied to Anon_6061's response:
Thank you Anon. My doc did suggest birth control but I'm afraid of taking it at this age. I was a smoker up until 3 months ago and I know that it's not safe; plus I've already put on 10 lbs since I quit and really don't need anymore extra weight

I did read the post you're referring to and there are some scary stories. Dr. Oz had a doctor on last month about the same surgery and there were mixed results with the stories on his page. I'm going to try my doc again today and see if there is anything else he can suggest. Thanks again for your response.
 
avatar
Anon_6061 responded:
There are also non-hormonal meds on the link I included - Rx tranexamic acid (Lysteda) and NSAID's (ibuprofen, naproxen which can be Rx'd in stronger doses).
 
avatar
scmom61 responded:
First off... I totally feel for you! I know exactly what you are going through, because when I was 46 I went through almost exactly the same thing... right down to going to Disneyworld with it, too! Boy, was that a challenge that my family had to put up with, too!

I know it seems like it will never end, but it will. I had months upon months of bleeding, so heavy that I was almost always dizzy from being anemic. I thought it would never stop, but it did. When I was 47 I stopped bleeding one day and never bled again. So, even though I don't have any medical advice for you, just wanted to let you know that you are not alone! Take care and keep positive!
 
avatar
choclategirl replied to scmom61's response:
thanks for your post... I have had my period for 3 weeks...heavy with clots..makes it very hard to teach at school. My doctor tried the horomone treatment, but I had a bad reaction to the progestrogen (sp?).. anyway I see her this week... if this is going to end soon I can hold off anything like surgery... but isn't all this bleeding dangerous? and where does it keep coming from? I feel really stupid not knowing everything about my own body. My 4 sisters went through this a long time ago. 2 are older and 2 are younger.. what is with me? thanks again!
 
avatar
Anon_6061 replied to choclategirl's response:
Since the progestogen caused a "bad reaction" maybe natural progesterone (Rx Prometrium) would be worth trying. Another option is a non-hormonal prescription med called Lysteda (tranexamic acid). And even an NSAID such as Aleve or Motrin can be helpful if taken regularly during your period. This link lists effective treatments for heavy bleeding - http://www.ncbi.nlm.nih.gov/pubmedhealth/PMH0015970/table/ch8.t1/?report=objectonly.

Did your doctor check for iron deficiency anemia? If your iron levels are low, you should be taking an iron supplement. Taking it with vitamin C will enhance absorption.

Using a menstrual cup (such as Mooncup, Divacup, Instead) will catch more flow than a tampon or heavy duty pad. There are disposable and reusable types.

Surgical interventions can have long-term permanent adverse effects so hopefully you can get relief without resorting to that.


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

mood swings/menopause
I have so much empathy for all women that go through this,either mild or severe.I was put on a hormone,very low dose because I have 4 ... More
Was this Helpful?
2 of 3 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website